FROM JAMA NEUROLOGY
Three percent of patients developed immune-related adverse neurologic events within 12 months of receiving nivolumab or pembrolizumab, according to the results of a single-center retrospective study.
These syndromes included myopathy, axonal thoracolumbar polyradiculopathy, severe demyelinating length-dependent peripheral neuropathy with axonal loss, a facial diplegic variant of Guillain-Barré syndrome, asymmetric vasculitic neuropathy, cerebellar ataxia with dysarthria, autoimmune retinopathy, bilateral internuclear ophthalmoplegia, and headache, reported Justin C. Kao, MD, of Mayo Clinic, Rochester, Minn., and his coinvestigators. Most patients improved after stopping treatment and starting corticosteroids, but one patient developed necrotizing myopathy and died after withdrawal of ventilator support.
Nivolumab and pembrolizumab, which inhibit the programmed death–1 (PD-1) receptor, are approved for treating metastatic melanoma, non–small-cell lung cancer, renal cell carcinoma, Hodgkin lymphoma, head and neck cancers, and urothelial carcinoma. In response to a surge in reports of neurologic events associated with anti–PD-1 therapy, the investigators searched the Mayo Clinic pharmacy database and identified 347 patients treated with pembrolizumab or nivolumab between 2014 and 2016. Ten patients (2.9%) developed neurologic complications within 12 months of anti–PD-1 exposure, including eight men and two women. The median age was 71 years. None of their neurologic symptoms could be directly attributed to other treatments or to metastatic disease. Most had mild to moderate disability, with modified Rankin Scale (mRS) scores of 2, and symptom severity peaked between 1 day and more than 3 months after starting anti–PD-1 treatment (JAMA Neurol. 2017 Sep 5. doi: 10.1001/jamaneurol.2017.1912).
Stopping anti–PD-1 treatment and starting high-dose corticosteroids led to substantial neurologic improvements (mRS scores, 0-3), except in the case of fatal necrotizing myopathy, the researchers said. That patient, who was receiving pembrolizumab for stage 4 melanoma, developed extraocular, bulbar, and proximal limb girdle weakness that worsened over a period of 3 weeks and did not respond to prednisone (80 mg daily) or to three sessions of plasmapheresis.
If a patient on anti–PD-1 therapy develops neurologic symptoms, clinicians should promptly stop treatment and pursue a full work-up, including electrodiagnostic studies and consideration of muscle or nerve biopsy to clarify underlying pathophysiologic mechanisms, the researchers said. “If the clinical examination demonstrates severe clinical deficits at onset or worsens despite medication discontinuation, additional immune suppressant treatment should be considered,” they said. They recommended prednisone (1 mg/kg) with a taper over a 1-month period. Intravenous immunoglobulin therapy or plasma exchange may be warranted if patients continue to worsen, they said.
The investigators did not report external funding sources. Mr. Kao had no disclosures. Two coinvestigators disclosed ties to the American Association of Neuromuscular & Electrodiagnostic Medicine, the American Academy of Neurology, the Continuum: Lifelong Learning in Neurology, Ionis Pharmaceuticals, Alnylam, and Oxford University Press. The remaining coinvestigators reported having no conflicts of interest.